Researchers from Birmingham, Alabama, USA, evaluated atypical and aggressive upper gastrointestinal ulceration associated with aspirin abuse.
Unusual resistance to treatment in 5% to 7% of 1845 peptic ulcers, examined under endoscopy from 1987 to 1996, prompted a search for unusual causes.
Although Zollinger-Ellison syndrome (ZES) caused some of these ulcers, an atypical clinical course in other patients, especially with those with multiple ulcers, suggested abuse of aspirin.
Patients who did not have ZES were questioned closely regarding aspirin use. They were also tested for serum salicylate to detect surreptitious abuse.
The authors identified 37 patients (12 men and 25 women, aged 18 to 73 years) with aspirin-related ulcers, but otherwise intact upper gastrointestinal tracts.
Of these, 18 admitted to current aspirin abuse (> 1 g/day). However, 19 denied it, despite objective evidence from elevated serum salicylate (8.4 mg/dl).
The clinical presentation was atypical, with only 10 patients having single ulcers, whereas 27 had 83 multiple or multiorgan ulcers.
| Ulcers remain incurable and dangerous if aspirin abuse is not stopped.
| Journal of Clinical Gastroenterology |
Overall, there were 32 duodenal, 57 gastric, and 4 esophageal ulcers.
Omeprazole healed 64% of ulcers. However, despite follow-up maintenance with H2 receptor antagonists, all ulcers recurred rapidly, often in a new location.
Of the patients, 30 had serious complications: 18 bled; 9 had pyloric and 2 had duodenal stenosis; 2 had esophageal strictures; and 2 had perforation.
Six patients who stopped using aspirin healed easily.
The 80% who did not stop on advice after diagnosis were considered abusers.
Dr Basil I. Hirschowitz, of the University of Alabama at Birmingham, said on behalf of his colleagues, "Patients with aspirin abuse have atypical, often multiple, intractable ulcers with many complications."
"These ulcers differ from conventional Helicobacter pylori peptic ulcers and also from those found in patients with ZES," he added.
"Unless aspirin use is stopped, these ulcers remain incurable and dangerous," he concluded.